Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On maximal groups of isometries


Author: Ludvík Janoš
Journal: Proc. Amer. Math. Soc. 28 (1971), 584-586
MSC: Primary 54.80
DOI: https://doi.org/10.1090/S0002-9939-1971-0275403-0
MathSciNet review: 0275403
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this note is to introduce the concept of ``Optimal Metrization'' for metrizable topological spaces. Let $ X$ be such a space, $ \rho $ a metric on $ X$ and $ K(\rho )$ the group of all those homeomorphisms of $ X$ onto itself which preserve $ \rho $. The metric $ \rho $ is said to be ``optimal'' provided there is no $ {\rho ^ \ast }$ with $ K({\rho ^ \ast })$ properly containing $ K(\rho )$. A space having at least one optimal metric is called ``optimally metrizable.'' Examples of spaces which are and which are not optimally metrizable are given; it is shown that the real line $ R$ is, and that the usual metric is optimal.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54.80

Retrieve articles in all journals with MSC: 54.80


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0275403-0
Keywords: Group of isometries, optimal metric, optimally metrizable
Article copyright: © Copyright 1971 American Mathematical Society